Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 3, 2017, 9:43 AM CST for 16 counties in Kansas. It took effect at Mar 3, 2017, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2017, 9:43 AM CST (15:43 UTC)
- In effect from
- Mar 3, 2017, 11:00 AM CST
- Expired
- Mar 3, 2017, 6:56 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WWUS83 KICT 031543 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 943 AM CST Fri Mar 3 2017 KSZ032-033-048-049-031645- /O.CAN.KICT.FW.A.0003.170303T1700Z-170304T0100Z/ Russell-Lincoln-Ellsworth-Saline- 943 AM CST Fri Mar 3 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...048 AND 049... The National Weather Service in Wichita has cancelled the Fire Weather Watch. While extreme fire danger is not expected this afternoon...very high fire danger is forecast. So outdoor burning is still strongly discouraged. $$ KSZ047-050>053-067>070-082-083-091-040100- /O.UPG.KICT.FW.A.0003.170303T1700Z-170304T0100Z/ /O.NEW.KICT.FW.W.0006.170303T1700Z-170304T0100Z/ Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper- 943 AM CST Fri Mar 3 2017 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050... 051...052...053...067...068...069...070...082...083 AND 091... The National Weather Service In Wichita has issued a Red Flag Warning for extreme grassland fire danger...which is in effect until 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...is forecast. * Winds...south 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ092>094-098-040100- /O.NEW.KICT.FW.W.0006.170303T1700Z-170304T0100Z/ Sumner-Cowley-Elk-Chautauqua- 943 AM CST Fri Mar 3 2017 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 092...093... 094 AND 098... The National Weather Service In Wichita has issued a Red Flag Warning for extreme grassland fire danger...which is in effect until 7 PM CST this evening. * Extreme Grassland Fire Danger...is forecast. * Winds...south 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 18 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Howerton
2 follow-up statements
285 WWUS83 KICT 032140 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 340 PM CST Fri Mar 3 2017 KSZ047-050>053-067>070-082-083-091>094-098-041245- /O.NEW.KICT.FW.A.0004.170304T1800Z-170305T0000Z/ /O.CON.KICT.FW.W.0006.000000T0000Z-170304T0100Z/ Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- 340 PM CST Fri Mar 3 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047... 050...051...052...053...067...068...069...070...082...083...091... 092...093...094 AND 098... ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050...051... 052...053...067...068...069...070...082...083...091...092...093... 094 AND 098... The National Weather Service In Wichita has issued a Fire Weather Watch for extreme grassland fire danger...which is in effect Saturday afternoon. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts around 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. All outdoor burning is strongly discouraged! Even throwing cigarettes can start a fire in these conditions! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will be shortly. The combination of strong winds...low relative humidity...and warm temperatures will contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-048-049-071-072-095-096-099-100-041245- /O.NEW.KICT.FW.A.0004.170304T1800Z-170305T0000Z/ Russell-Lincoln-Ellsworth-Saline-Woodson-Allen-Wilson-Neosho- Montgomery-Labette- 340 PM CST Fri Mar 3 2017 ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...048... 049...071...072...095...096...099 AND 100... The National Weather Service In Wichita has issued a Fire Weather Watch for extreme grassland fire danger...which is in effect Saturday afternoon. You should monitor the forecast closely. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts around 35 mph. * Relative Humidity...As low as 27 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is strongly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ ES
833 WWUS83 KICT 040056 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 656 PM CST Fri Mar 3 2017 KSZ047-050>053-067>070-082-083-091>094-098-041600- /O.CAN.KICT.FW.W.0006.000000T0000Z-170304T0100Z/ /O.CON.KICT.FW.A.0004.170304T1800Z-170305T0000Z/ Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- 656 PM CST Fri Mar 3 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050... 051...052...053...067...068...069...070...082...083...091...092... 093...094 AND 098... ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050...051...052...053...067... 068...069...070...082...083...091...092...093...094 AND 098... The National Weather Service in Wichita has cancelled the Red Flag Warning. * Extreme Grassland Fire Danger...is forecast. * Winds...south 20 to 30 mph with gusts up to 35 mph. * Relative Humidity...as low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will be shortly. The combination of strong winds...low relative humidity...and warm temperatures will contribute to extreme fire behavior. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-048-049-071-072-095-096-099-100-041600- /O.CON.KICT.FW.A.0004.170304T1800Z-170305T0000Z/ Russell-Lincoln-Ellsworth-Saline-Woodson-Allen-Wilson-Neosho- Montgomery-Labette- 656 PM CST Fri Mar 3 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 048...049...071...072...095...096...099 AND 100... * Extreme Grassland Fire Danger...is forecast. * Winds...south 20 to 30 mph with gusts up to 35 mph. * Relative Humidity...as low as 27 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 5:14 AM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 3, 5:14 AM CST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 514 AM CST Fri Mar 3 2017 .SHORT TERM...(Today through Sunday night) Issued at 351 AM CST Fri Mar 3 2017 A generally nice couple of days are expected for the short term. A high pressure center will slowly move across the region keeping the winds off to the South. However, as this high pressure system moves off to the East, a low pressure system will slowly move toward the region. This will tighten up the pressure gradient allowing the winds to increase significantly Friday afternoon. This will also be the case for Saturday afternoon but expect winds to be higher and may approach advisory criteria but current guidance at this time does not support advisory level. By Saturday night, the low pressure system and its associated front will move through the region. Moisture transport with this system looks to be very weak and the lack of a trigger will keep the chances for showers or thunderstorms to a minimum. Feel there will be enough moisture and and forcing for some isolated showers over Southeast Kansas Sunday night but do not expect thunderstorms at this time. .LONG TERM...(Monday through Thursday) Issued at 351 AM CST Fri Mar 3 2017 Monday night, things get a little interesting as the front from the low pressure system will finally come through. Moisture transport is still rather weak and will be restricted to the Eastern portions of the CWA. The low and mid level forcing will be enough to allow form showers and thunderstorm to develop across the Eastern portions of Kansas Monday afternoon. Behind the front, temperatures will drop back toward normal. Temperatures will still be above normal and temperatures will slowly climb as the week progresses. High pressure and subsidence will take over for the rest of week and will keep temperatures mild and precipitation non- existent. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 514 AM CST Fri Mar 3 2017 VFR conditions expected to prevail thru the forecast valid period. Gusty south winds will develop by midday, continuing thru tonight. KED && .FIRE WEATHER... Issued at 351 AM CST Fri Mar 3 2017 A fire weather watch is in affect for this afternoon for much of the Western portions of the CWA. Warm and dry conditions along with brisk Southerly winds will bring the Grassland Fire Danger Index into the very high category for today. Saturday looks to be another day in the very high category due to high winds. A fire weather watch will be likely for Saturday as well. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 43 66 51 / 0 0 0 10 Hutchinson 65 42 67 51 / 0 0 0 10 Newton 64 42 65 50 / 0 0 0 10 ElDorado 63 43 66 50 / 0 0 0 10 Winfield-KWLD 64 43 65 52 / 0 0 0 10 Russell 68 39 69 47 / 0 0 0 0 Great Bend 68 41 70 48 / 0 0 0 0 Salina 64 42 69 51 / 0 0 0 10 McPherson 65 42 67 50 / 0 0 0 10 Coffeyville 63 42 67 51 / 0 0 0 10 Chanute 62 42 67 50 / 0 0 0 10 Iola 61 42 66 50 / 0 0 0 10 Parsons-KPPF 62 43 66 51 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CST this morning through this evening for KSZ032-033-047>053-067>070-082-083-091. && SHORT TERM...ELM LONG TERM...ELM AVIATION...KED FIRE WEATHER...ELM
Hazardous weather outlook, Mar 3, 6:54 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 654 AM CST Fri Mar 3 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 654 AM CST Fri Mar 3 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high to extreme grassland fire danger is expected from midday through early this evening. Locations along and west of Highway 14 are expected to have the highest levels this afternoon. Refer to the Fire Weather Watch further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday, the strong Southerly winds will return which will bring very high to extreme Grassland Fire Danger to much of area. This will be especially true for part of the Central Kansas along and to the South of the I-70 corridor. Sunday through Tuesday, mild conditions and strong Southerly winds, along with very dry ground and fuels will keep a very high Grassland Fire Danger during the afternoon each day. This will be the case for the entire area with the highest levels to the West of I-135 and along the I-70 corridor. Scattered showers and thunderstorms will also be possible Monday afternoon and night. This threat will primarily be along and East of US-77. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:40 PM CST | Fire Weather Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.